People with diabetes use insulin injections to control their blood sugar levels.
Insulin is a lifesaving medication when taken correctly, but an insulin overdose can have some serious side effects.
This article explores signs of insulin overdose to look out for, as well as steps to take to avoid insulin overdoses.
Contents of this article:
Safe vs. unsafe insulin doses
There are a few things to consider to ensure a correct insulin dose. Insulin doses can vary greatly from person to person. The normal dose for one person may be considered an overdose for another.
The insulin needed to keep the blood sugar steady throughout the day is called basal insulin.
The amount of insulin needed changes from person to person based on what time of day they take it, and whether their body is resistant to insulin or not. It is best to consult a doctor to figure out the appropriate basal insulin dosage.
Mealtime insulin is insulin that is taken after a meal. Glucose (sugar) is released into the bloodstream as the body breaks down food, which raises the blood sugar levels.
In people with diabetes, this extra sugar must be met with extra insulin so the body can use it properly.
There are a few different factors to be considered in terms of the mealtime insulin levels. People with diabetes have to consider:
- their pre-meal blood sugar
- how many carbs are in the food they are eating
- if they plan to do anything active after the meal
Then they must factor in their own level of insulin sensitivity and the blood sugar target they want to hit after the insulin is taken. The process can be complicated and, as such, there is room for error.
There are also a few different types of insulin available. The release speed for mealtime insulin can vary, from around 15 minutes up to 1 hour. Basal insulin is usually a slow release, long-lasting insulin that can protect the body for up to 24 hours.
The strength of the insulin is another variable. The most common form of insulin has a concentration of 100 units of insulin per milliliter of fluid, so it is called U-100. This number can increase based on the person's needs, all the way up to U-500.
Every single one of these factors plays a role in creating the perfect dose of insulin for a person with diabetes. If the numbers are inaccurate and the patient takes too much insulin, an overdose can occur.
What an insulin overdose does to the body
The job of insulin is to help the cells of the body pick up sugar and use it as energy.
When there is too much insulin in the blood, the cells absorb much more sugar than they need to. This means less is left in the blood.
The excess of insulin also causes the liver itself to release less sugar from the food that is eaten. The end result is a condition called hypoglycemia. This is where blood sugar levels are so low that the body is not able to function properly.
Signs and symptoms of an insulin overdose
The main condition caused by too much insulin is hypoglycemia, so it is usually symptoms of this condition that develop. The more mild symptoms of hypoglycemia include:
Confusion, dizziness, and irritability after taking insulin are all symptoms of an overdose.
- confusion or feeling "fog brained"
- anxiety, nervousness
- shakiness, weakness, or a "jittery" feeling
- rapid heartbeats
- sweating, cold sweats, chills
- blurred vision or double vision
If these symptoms are present, the body has too much insulin in it. People should take corrective action as soon as possible, such as eating a fast-acting source of glucose.
Severe hypoglycemia is referred to as insulin shock. People with symptoms of severe hypoglycemia should get medical attention immediately.
Severe cases of hypoglycemia can cause difficulty thinking or concentrating, seizures, loss of consciousness, coma, or even death.
What to do in the event of an insulin overdose
If a person is experiencing an insulin overdose, there are a number of things they can do. These differ slightly depending on how severe the overdose is.
Mild insulin overdoses
Cases of mild hypoglycemia are common in people who make a mistake in their calculations about mealtime insulin or forget to eat. If this is the case, there are a few simple steps to take to correct the mild overdose:
- Check blood sugar: People should check their blood sugar to see how low it is.
- Take immediate action: Drink a quick-release glucose drink or a soda. Alternatively eat hard candy or raisins. A high-sugar fruit juice, such as apple or grape juice, can also help.
- Take a secondary action: In the case of an overdose caused by a missed meal, people should also eat food after the glucose. This helps to steadily raise the blood sugar.
- Relax: The symptoms of an insulin overdose can be disorienting. It is important for people to rest to keep themselves safe and let the body recover.
- Recheck the blood sugar: After 20 minutes, check the blood sugar should again to see if the remedy has worked.
It is important for a person to follow these steps as soon as they are aware they have taken too much insulin. If symptoms persist and a blood glucose reading does not show that the levels have gone back to normal, the person should seek medical attention.
Severe insulin overdoses
Anyone having a severe insulin overdose needs to get medical attention right away.
People taking insulin should also have a glucagon kit on hand. It is used in emergency situations to balance out the effects of insulin.
If someone is unconscious because of an insulin overdose, emergency medical personnel should be called immediately. A family member or paramedic can inject the glucagon, but the person should still go to the hospital right away.
Treatment for an insulin overdose often includes an intravenous dextrose and electrolyte supply. This means that the dextrose and electrolyte supply is injected directly into a vein. Treatment also involves constant monitoring to be certain symptoms do not cause any permanent damage.
Intentional insulin overdoses
Anyone feeling symptoms of depression should talk to their doctor as soon as possible.
At times, a person may intentionally overdose on insulin in order to commit suicide. This is not limited to people with diabetes.
Insulin poisoning is also a mode of suicide used by people who have access to insulin, such as doctors, nurses, and the relatives of people with diabetes.
People who are experiencing symptoms of depression or helplessness should talk to a doctor or counselor right away to discuss the many treatment options available.If speaking to a doctor or counselor is not possible, the National Suicide Prevention Lifeline is available 24/7 at 1-800-273-8255.
How to avoid insulin overdoses
There are many things to consider when taking an insulin dose, and sometimes mistakes do happen. The best way to avoid insulin overdoses is to prevent these mistakes wherever possible.
Common ways to avoid insulin overdoses include:
- Carefully reading all packaging: Misreading a label, insulin vial, or syringe can lead to an overdose. This is especially true for new or unfamiliar products. People should spend time familiarizing themselves with products before using them.
- Use the right type of insulin: Switching a basal insulin dose for a fast-acting insulin dose can also cause an overdose. It is important to keep doses organized, and some people even benefit from adding a color-coded tape or label to their different insulin types.
- Make sure to eat: Skipped meals can also be a culprit for insulin overdoses. For fast-acting doses of insulin that are taken before or with a meal, people should be certain that that meal is on its way. Many people find it helpful to always take their insulin once they sit down at the table to eat.
- Log the correct numbers: Some cases of insulin overdose are simply due to errors in calculation. There are many apps and devices that can help calculate carbs and insulin needs, and this may remove a degree of error here.
Outlook for insulin overdoses
Insulin overdoses are not uncommon, but there are some definite steps people can take to avoid them. These steps help to reduce the chance of human error as much possible.
Serious complications can occur because of intentional or unintentional severe overdoses. These should be treated with immediate medical care.
Anyone concerned for a loved one's safety should contact a doctor or emergency personnel immediately.